Nebraska, 2016

Hail in Nebraska, July 5, 2016

July 5, 2016 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail in Scottsbluff and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Scottsbluff and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
330 PM MDT TUE JUL 5 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 320 PM MDT Tue Jul 5 2016

Scattered showers and t-storms have developed this afternoon as
expected. So far, gusty winds of 35-45 mph have been observed
with a few stronger storms near the Colorado border and out west.
Wouldn't be surprised if a few storms are dropping small hail as
well, along with brief moderate rain. Forecast for the remainder
of today remains on track from the earlier update.

The main focus for the rest of the short term will be fire weather
concerns for tomorrow. Forecast soundings show deep mixing of 30-35
kts at the top of the mixed layer to the sfc, with humidities
dropping into the low to mid teens, mainly across southeast Wyoming.
Some questions are certainly in play though, namely whether the sfc
front from today is pushed far enough east tomorrow due to lee
troughing for dry downslope winds to take over the plains.
Additionally, increasing cloud cover through the afternoon
could perhaps prevent sfc dew points from dropping too much.
However, should be plenty of mostly clear skies early in the day to
promote deep mixing of both stronger gusts and dry air.
With fuels in the yes category for FWZ 301 and 310, went ahead with
a Fire Weather Watch for these zones. Within the belt of higher mid
and upper moisture (and stronger PVA from a shortwave trough moving
across the northern plains) spanning from northern Carbon County
into the northern Nebraska panhandle, could also see a few t-storms
develop in the afternoon as well.  Again, think a few high-based
wind producers and perhaps small hail will be possible. Wetting
rains will be questionable.

Dry and more stable conditions still look probable for Thursday so
kept it relatively dry.

.LONG TERM...(Friday through Monday)
Issued at 320 PM MDT Tue Jul 5 2016

Heights rise on Friday as a shortwave ridge aloft builds overhead
in advance of deepening upper trough over the Pacific Northwest.
Highs will be seasonally normal with just a slight chance of
convection mainly along the Laramie Range during the aftn.
Southwesterly flow aloft begins to strengthen by late Sat. Breezy
southwest winds will develop for areas to the west of the Laramie
Range as sfc pressure falls occur over northeast Wyoming.
Abnormally strong upper low is still progged to swing across
western Montana on Sunday. The winds will increase over all of
southeast Wyoming and with min RH values around 15 percent, could
be looking at a pretty critical fire weather day. Fropa occurs on
Monday morning with a cooler and breezy conditions prevailing
through the day. Convective chances look really slim on Sunday-
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1154 AM MDT Tue Jul 5 2016

VFR conditions through the taf period. Isolated to scattered
showers and thunderstorms will develop this afternoon from LAR to
SNY. Gusty winds and brief heavy rain will be the main threats.
Southwesterly winds will gust to 20-25 kts for areas along and
west of the Laramie Range.

&&

.FIRE WEATHER...
Issued at 301 PM MDT Tue Jul 5 2016

Critical fire weather conditions are possible on Wednesday for
portions of southeast Wyoming, especially FWZ 301 and 310 where
fuels are critical. Issued a fire weather watch for these zones
due to expected westerly winds gusting around 30mph combined with
humidities dropping into the low teens. A weak front moves through
Thursday morning which will help keep critical conditions at bay
for Thursday-Friday. Critical fire conditions look increasingly
probable to return again next weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301-310.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 5, 3:21 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
421 AM MDT TUE JUL 5 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
421 AM MDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SOME GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE NEBRASKA
PANHANDLE WEDNESDAY. A FEW OF THE STORMS COULD BECOME STRONG WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 3:05 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT TUE JUL 5 2016

NEZ019-020-WYZ108-052245-
SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY-
405 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER...
SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 445
PM MDT...

AT 405 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA GRANGE...OR 25 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 25
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BANNER...SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES.

LAT...LON 4161 10422 4175 10423 4183 10377 4150 10375
TIME...MOT...LOC 2205Z 269DEG 21KT 4168 10409

RUBIN
Special weather statement, Jul 5, 3:26 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT TUE JUL 5 2016

NEZ019-021-096-052315-
MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-
426 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL...
SOUTHEASTERN SIOUX AND NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 515
PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR SCOTTSBLUFF...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TERRYTOWN AROUND 430 PM MDT.
  SCOTTSBLUFF AND GERING AROUND 435 PM MDT.
  SCOTTSBLUFF AIRPORT AROUND 445 PM MDT.
  MINATARE AROUND 450 PM MDT.
  LAKE MINATARE CAMPGROUND AND LAKE MINATARE AROUND 500 PM MDT.

LAT...LON 4182 10378 4189 10380 4205 10346 4181 10336
TIME...MOT...LOC 2226Z 256DEG 21KT 4187 10373

RUBIN
Special weather statement, Jul 5, 3:40 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT TUE JUL 5 2016

NEZ020-054-WYZ108-119-052330-
KIMBALL NE-BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
440 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER...
NORTHWESTERN KIMBALL...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES UNTIL 530 PM MDT...

AT 439 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LA GRANGE...OR 34 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
BANNER...NORTHWESTERN KIMBALL...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES.

LAT...LON 4156 10428 4163 10422 4155 10381 4133 10397
TIME...MOT...LOC 2239Z 299DEG 22KT 4157 10419

RUBIN
Local storm report, Jul 5, 3:41 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 NW SCOTTSBLUFF        41.90N 103.70W
07/05/2016  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            MAINLY PEA SIZED WITH SOME A BIT LARGER

&&

BCHAPMAN
Local storm report, Jul 5, 3:43 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 NW SCOTTSBLUFF        41.90N 103.70W
07/05/2016  E0.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 5, 3:44 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
07/05/2016  E0.50 INCH       SCOTTS BLUFF       NE   PUBLIC

            DIME SIZED HAIL AT THE TV STATION IN TOWN

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 5, 3:46 PM MST to 3:50 PM MST
Where
Scotts Bluff County, 3 mi N of Scottsbluff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.913, -103.670

Ping pong ball size hail was reported three miles north of Scottsbluff.

Hail, Box Butte

When
July 5, 4:26 PM MST to 4:30 PM MST
Where
Box Butte County, 2 mi W of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.909

Quarter size hail was reported two miles west of Alliance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652087, 652089.